Colorado, 2023

Flooding in Colorado, May 15 to 18, 2023

May 15 to 18, 2023 · NWS GJT · 9 events in 6 counties and zones

Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in several counties across the Western Slope. As a result, flooding compromised various low-lying roads and areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in several counties across the Western Slope. As a result, flooding compromised various low-lying roads and areas. This included some lanes along I-70 west of Fruita, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 15, 10:24 AM MST, 36 minutes earlier.

Area forecast discussion, May 15, 10:24 AM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1124 AM MDT Mon May 15 2023

.SHORT TERM...(Today through Tuesday night)
Issued at 231 AM MDT Mon May 15 2023

Very little change to forecast thinking for the short term. The
area of low pressure to our northwest has reached Oregon and it
will remain over that general area through Tuesday. The location
of this low and the notion of a weak area of high pressure setting
up to our south will cause winds to become westerly this afternoon
and effectively shut off the stream of moisture. However, with no
real kicker to shift this moisture out of the area, we can expect
daytime heating and weak disturbances to cause another day of
convection. Once again, showers and storms will fire over the
higher terrain before drifting into adjacent valleys. As
mentioned, steering flow will become more westerly to
northwesterly so expect storms to follow this general trajectory.
CAPE will range from 500 to 800 J/kg with some pockets over the
higher terrain reaching higher values than that. Lapse rates of 7
to 8C/km are co-located with these higher values of CAPE, as one
would expect, so we can look for another day of hail, gusty winds,
and heavy rain from the stronger cells that form. CAM guidance is
also in good agreement with convection firing around noon and
continuing through the afternoon before quickly dying down towards
sunset. Will be very similar to yesterday.

Tuesday, forecast PWATs start to drop and with no moisture tap to
speak of, moisture will start becoming limited. NAM guidance is
showing a marked downturn in convective activity while the GFS and
HRRR are also showing a downturn just not 'that' much. The NBM is
more in line with the HRRR/GFS with some shower/storms possible
over much of the higher terrain but especially the eastern Uintas
and the northern valleys. Looks reasonable as the NAM sometimes
overdoes how fast moisture moves out of the CWA so the 30 to 40%
chance PoPs for those mentioned areas will remain in the forecast.
Outside of the convection look for near normal temps and Cu clouds
increasing as the day progresses only to diminish overnight.

.LONG TERM...(Wednesday through Sunday)
Issued at 231 AM MDT Mon May 15 2023

The area of low pressure over Oregon will finally open up and get
picked up by a cold front that will have its origins in Canada.
The front will be draped from N. Dakota into Montana before losing
consistency in Idaho, first thing Wednesday. As the front drops
southward, the main impulse of energy will shift to the Front
Range but enough will move through the CWA to cause some rather
isolated convection to fire, best bet over the San Juans. Once
the front has shifted well to the east, an upper level trough just
to our north will start dropping down from the north. This
disturbance will be the impetus for yet another round of
convection though coverage will increase considerably across the
CWA. In fact, this timeframe...Thursday through Sunday...looks to
be quite active as rather robust shortwaves move across the CWA
and cause afternoon and evening convection fairly consistently. As
we've seen lately, look for some heavy rain, gusty winds, and
small hail under the strongest cells. In fact, said convection may
keep going through the start of the work week. Plenty of time for
things to change though so we'll be keeping an eye on how things
play out.

The potential for heavy rain with this convection, each afternoon
and evening, will likely lead to accelerated snowmelt or, at the
very least, cause an uptick in flows for many rivers across the
region increasing chances for river flooding. Something else we
will also be monitoring.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1119 AM MDT Mon May 15 2023

A few convective storms have already began blossoming atop high
terrain. Expect spatial coverage to expand this afternoon,
maximized around 21Z. Storm initiation favors high terrain, but
then will drift northeast over adjacent valleys. Stronger cells
may be capable of producing periods of heavy rain, small hail,
lightning and gusty outflow winds. Have included VCTS in most TAF
sites through 00-02Z this evening, with gusts up to 20kts from
nearby cells. Despite storm activity, VFR conditions prevail for
the next 24 hours.

&&

.HYDROLOGY...
Issued at 353 AM MDT Mon May 15 2023

The Elk River near Milner has been reaching just above minor flood
stage over the last few nights and tonight was no different.
Snowmelt continues to keep the Elk River running high and this
fluctuation between action stage and minor flood stage is
expected to continue through the week. Rainfall from convection,
which is possible over the coming days, will only exacerbate the
situation. Issued a Flood Warning to account for this behavior.

Will also need to keep an eye on the Yampa River further
downstream as the forecast also calls for increased flows and
heights, reaching action stage near Craig, Maybell, and Deerlodge
Park later in the week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...ERW
HYDROLOGY...TGR
Hazardous weather outlook, May 15, 3:05 AM MST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
405 AM MDT Mon May 15 2023

COZ001>014-017>023-UTZ022>025-027>029-161200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
405 AM MDT Mon May 15 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will fire, yet again, over the higher
terrain this afternoon before drifting into adjacent valleys.
Small hail, gusty outflow winds, and some heavy rain will be
possible under and near the strongest cells.

The Elk River near Milner has reached minor action stage early
this morning and this trend looks to continue over the coming days
so a Flood Warning has been issued for that area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A downtick in convection is expected Tuesday though some isolated
showers and storms can't be ruled out. A slight uptick is expected
Wednesday but from Thursday onwards, widespread convection each
afternoon and evening through Sunday, and possibly beyond, is
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Mesa

When
May 15, 11:00 AM MST
Where
Mesa County, 2.9 mi WNW of Fruita to 2.92 mi SE of Loma
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
39.165, -108.780

Closures were implemented on the outer lane of I-70 at Skipper Island west of Fruita in both directions as a result of flooding along the Colorado River. The closure was updated to only include the right lane of I-70 westbound several days later.

Flood, San Miguel

When
May 15, 6:00 PM MST
Where
San Miguel County, 15.03 mi N of Egnar to 14.93 mi N of Egnar
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
38.134, -108.880

Flooding occurred at the Gypsum Valley Boat Launch as a result of increased snowmelt and flow along the Dolores River.

Flood, Routt

When
May 15, 7:00 PM MST
Where
Routt County, 4.98 mi NE of Clark to 4.97 mi NE of Clark
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
40.747, -106.848

Seedhouse Road in Routt County northeast of Clark was closed between mile markers 3 and 5 as a result of flooding.

Flood, Moffat

When
May 16, 10:00 AM MST
Where
Moffat County, 1.42 mi SSW of Slater
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
40.982, -107.383

County Road 2 next to the USGS's Slater Fork gage south of the Wyoming/Colorado border had one lane closed due to flooding along Slater Creek.

Flood, Montrose

When
May 16, 12:00 PM MST
Where
Montrose County, 0.74 mi SSW of Bedrock to 0.9 mi SW of Bedrock
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
38.310, -108.885

The boat ramp at Bedrock along the Dolores River was inaccessible due to flooding on the river.

Flood, Dolores

When
May 16, 1:00 PM MST to 7:00 PM MST
Where
Dolores County, 4.69 mi E of Cahone to 4.67 mi E of Cahone
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
37.659, -108.735

Increased snowmelt along the Dolores River led to the inundation of the campground and parking lot along the boat launch at the Bradfield Recreation Site outside Cahone. Some vehicles were stuck in the mud as a result.

Flood, Mesa

When
May 18, 9:00 AM MST
Where
Mesa County, 2.15 mi ESE of Loma
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
NWS Employee
Coordinates
39.184, -108.786

An NWS employee riding on a bike trail outside Loma reported flooding along the trail near Reed Wash. The river was running incredibly high underneath the I-70 bridge.

Flood, Moffat

When
May 18, 2:00 PM MST
Where
Moffat County, 7.54 mi NNW of Elk Spgs to 7.63 mi NNW of Elk Spgs
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
40.446, -108.518

Flooding along the Yampa River resulted in the closure of the Deerlodge Park Campground within Dinosaur National Monument.

Flood, Montrose

When
May 18, 3:00 PM MST
Where
Montrose County, 17.13 mi NNE of Nucla to 17.28 mi NNE of Nucla
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
38.480, -108.362

Snowmelt produced a washout on National Forest System Road (NFSR) #525-Potter Basin road located at mile post 1.172 on the Ouray Ranger District, northeast of 25 Mesa Guard Station. The road was not passable and remained closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088003, 1088030, 1088025, 1088010, 1088016, 1087999, 1088008, 1088055, 1088060.